Thunderstorm Wind, Carbon
- When
- April 23, 6:29 PM MST
- Where
- Carbon County, 0.49 mi E of Hillsboro
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.100, -108.220
An isolated thunderstorm produced a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 23, 2:41 PM MST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT MON APR 23 2012
.SHORT TERM...VALID FOR TUE AND WED...
UPPER LEVEL RIDGE OVER THE REGION PRODUCING EXCEPTIONALLY HOT
TEMPERATURES. POCKET OF MOISTURE SLIPPING THROUGH THE RIDGE
TRIGGERING ISOLATED THUNDERSTORMS WITH MOST INTENSE ACTIVITY
EXPECTED TO STAY OVER THE WESTERN ZONES. ANY STORMS WILL HAVE A
CHANCE TO PRODUCE GUSTY WINDS. CLOUD DEBRIS WILL MAINTAIN WARM
OVERNIGHT TEMPERATURES AND MOST LOCATIONS WILL SEE MINIMUMS IN THE 50S.
WARM START FOR TUESDAY AND A COLD FRONT MOVING THROUGH THE
AFTERNOON WILL PROVIDE FOCUS FOR A MORE ROBUST ROUND OF
THUNDERSTORM ACTIVITY. MOISTURE FEED IS EXPECTED TO BE A BIT
DEEPER BUT STILL EXPECTED HIGH BASED INVERTED V STORMS SO STRONG
WIND GUSTS LOOK POSSIBLE. SREF GUIDANCE SHOWS A HIGH PROBABILITY
OF CLOUD TOPS IN EXCESS OF 37000 FEET WHICH MEANS STORMS COULD
HAVE A LOT OF LIGHTNING. COMBINATION OF THUNDERSTORMS AND COLD
FRONT HAS LEAD TO ISSUANCE OF FIRE WEATHER WATCH FOR SOUTHEASTERN
MONTANA AND PORTIONS OF NORTHWEST SOUTH DAKOTA. THINK THAT FRONT
WILL MOVE THROUGH EARLY TO MID AFTERNOON DURING HEAT OF DAY AND
WITH MODEL CAPES AROUND 600J/KG AND BETTER SHEAR PROFILE...THINK
THAT STRONG WIND GUSTS FROM THUNDERSTORMS WILL BE QUITE COMMON.
TEMPERATURES WILL BE A FEW DEGREES LOWER GIVEN THE MORE CLOUD
COVER AND THUNDERSTORMS.
ANOTHER MILD NIGHT TUESDAY NIGHT AS STORMS WIND DOWN. WEDNESDAY
THE RIDGE BUILD BACK INTO THE AREA BUT MOISTURE TAP LOOKS
BETTER...SO ISOLATED THUNDERSTORMS REMAIN A THREAT. TEMPERATURES
WILL AGAIN BE UNSEASONABLY WARM BUT WINDS SHIFT AROUND TO THE EAST
LATE AS THERMAL TROF SETS UP CLOSER TO THE CONTINENTAL DIVIDE.
BORSUM
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
LATEST MODEL RUNS WERE GENERALLY SIMILAR WITH THE EXTENDED SYNOPTIC
PATTERN UNTIL THE WEEKEND. AN UPPER LOW...SEEN OVER THE ALEUTIANS ON
WATER VAPOR IMAGERY THIS AFTERNOON...WAS FORECAST TO SWING INTO THE
AREA AS A NEGATIVELY TILTED TROUGH THU NIGHT THROUGH FRI NIGHT.
MODELS SHOWED A SEPARATE UPPER LOW MOVING INTO THE CENTRAL PLAINS ON
FRI. AN 850 MB JET WILL INCREASE TO 60 KT ON THE GFS OVER SE MT BY
THU EVENING. THE JET WAS A LITTLE WEAKER ON THE ECMWF. THE JET WILL
PUMP WARM MOIST AIR INTO THE REGION THROUGH THU NIGHT AND SHIFT E OF
THE AREA DURING FRI. THE GFS SHOWED PRECIPITABLE WATERS INCREASING
FROM AROUND 0.75 INCHES THU MORNING TO AN INCH BY 00Z FRI OVER SE MT.
THESE HIGH PRECIPITABLE WATERS CONTINUE INTO FRI. MODELS WERE IN
AGREEMENT THAT QPF WOULD MOVE INTO SE MT DURING THU SO HAVE ADDED
POPS TO THE REMAINDER OF THE AREA. RAISED POPS THU NIGHT WITH QPF
DEPICTED ACROSS THE REGION. THE HIGHEST AMOUNTS WERE FORECAST OVER
THE DAKOTAS. DRYING WORKS INTO THE AREA FROM THE W DURING FRI SO
HAVE LOWERED POPS W OF KBIL...BUT RAISED THEM OVER SE MT. ONE
CONCERN WILL BE THE AMOUNT OF CONVECTION THAT WILL DEVELOP OVER W SD
WHICH COULD BLOCK THE MOISTURE SOURCE INTO THE FORECAST
AREA...POTENTIALLY REDUCING PRECIPITATION CHANCES. THIS POTENTIAL
WILL NEED TO BE WATCHED WITH FUTURE MODEL RUNS. FOR THU AND
FRI...LOWERED TEMPERATURES IN THE SE DUE TO THE SE FLOW CREATING A
LOW-LEVEL INVERSION. ALSO KEPT MENTION OF THUNDER CONFINED TO THU
AND THU NIGHT ACROSS THE AREA BASED ON INSTABILITY IN GFS SOUNDINGS.
RAISED POPS OVER THE FAR SE FRI NIGHT AS SURFACE PRESSURE FIELDS HAD
AN INVERTED TROUGH OVER THE AREA AS THE SYSTEM MOVED E. GFS AND
ECMWF DID NOT AGREE ON THE PATTERN EVOLUTION FOR THE WEEKEND INTO
EARLY NEXT WEEK...BUT BOTH SUPPORTED LOW CHANCES OF
PRECIPITATION...SO HAVE LEFT THE CLIMATOLOGICAL POPS ALONE. ALSO DID
NOT CHANGE TEMPERATURES LATE IN THE PERIOD. ARTHUR
&&
.AVIATION...
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS THE AREA THROUGH THIS EVENING WITH LOCALIZED MVFR TO IFR
CONDITIONS AND POTENTIAL STRONG WIND GUSTS. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS OVERNIGHT. ON TUE...THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FROM ROSEBUD COUNTY W IN THE
MORNING. LOCALIZED MVFR CONDITIONS WILL BE POSSIBLE. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS...WITH POTENTIALLY STRONG WIND
GUSTS...TUE AFTERNOON. LOCALIZED MVFR TO IFR CONDITIONS WILL BE
POSSIBLE. EXPECT LOCALIZED TO AREAS OF MOUNTAIN OBSCURATION
THROUGH TUE. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 056/082 053/074 048/077 048/056 037/058 038/059 040/061
33/T 32/T 23/T 54/W 33/W 22/W 22/W
LVM 048/076 046/070 044/073 042/050 031/053 032/055 035/056
34/T 43/T 34/T 64/W 23/W 32/W 22/W
HDN 053/085 050/076 045/078 046/061 034/059 035/061 037/063
23/T 32/T 12/T 54/W 42/W 22/W 22/W
MLS 055/087 054/074 045/068 044/059 036/058 036/058 038/061
23/T 32/T 12/T 65/W 53/W 22/W 22/W
4BQ 052/085 051/074 045/070 045/062 033/057 034/057 036/060
23/T 32/T 12/T 55/W 43/W 22/W 22/W
BHK 050/084 050/071 038/059 037/053 033/055 032/054 034/058
23/T 32/T 13/T 55/W 53/W 22/W 22/W
SHR 048/082 047/070 044/075 044/062 032/054 033/057 036/060
23/T 32/T 23/T 54/W 43/W 33/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR ZONES 130>133.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 400 PM MDT MON APR 23 2012 MTZ028>042-056>058-063>068-WYZ098-099-242200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 400 PM MDT MON APR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT IS LOW .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONTINUED HOT WEATHER...THUNDERSTORMS AND A COLD FRONT WILL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHEAST MONTANA TUESDAY AFTERNOON. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND FREQUENT LIGHTNING AS THEY MOVE ACROSS ALL OF SOUTHERN MONTANA. THE FIRE WEATHER THREAT IS GREATER IN SOUTHEAST MONTANA DUE TO A LACK OF SPRING MOISTURE. A WEATHER PATTERN IS EXPECTED BY FRIDAY WITH COOLER TEMPERATURES AND PRECIPITATION EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
500 PM MDT MON APR 23 2012
MTZ064>067-240000-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-LIVINGSTON
AREA MT-PARADISE VALLEY MT-
500 PM MDT MON APR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND SOUTHWESTERN
SWEET GRASS COUNTIES UNTIL 600 PM MDT...
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF LIVINGSTON...MOVING EAST AT
30 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...LIVINGSTON...EMIGRANT...
CHICO...PRAY...PINE CREEK...MC LEOD AND SPRINGDALE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4535 11105 4536 11093 4552 11094 4554 11086
4560 11085 4561 11081 4566 11080 4574 11021
4574 11013 4577 11005 4521 11008 4528 11105
TIME...MOT...LOC 2300Z 255DEG 26KT 4543 11079
CJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 603 PM MDT MON APR 23 2012 MTZ034-041-066-067-240100- ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT- 603 PM MDT MON APR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND SOUTHERN SWEET GRASS COUNTIES UNTIL 700 PM MDT... AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTH OF BIG TIMBER...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...COLUMBUS...ABSAROKEE... LIMESTONE...NYE...GREYCLIFF...FISHTAIL AND REED POINT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4573 11021 4583 10922 4547 10919 4535 11021 TIME...MOT...LOC 0001Z 262DEG 25KT 4559 11001 CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 616 PM MDT MON APR 23 2012 MTZ034-035-240115- NORTHERN STILLWATER MT-YELLOWSTONE MT- 616 PM MDT MON APR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER AND WESTERN YELLOWSTONE COUNTIES UNTIL 715 PM MDT... AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF COLUMBUS...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL MOVE ACROSS THE BILLINGS AREA BETWEEN 650 AND 715 PM MDT. THERE MAY NOT BE MUCH RAIN...BUT EXPECT VERY GUSTY WINDS ALONG WITH SOME LIGHTNING. OTHER AREAS AFFECTED INCLUDE...MOLT...LAUREL... LOCKWOOD...SHEPHERD...HUNTLEY...COMANCHE...AND ACTON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4609 10829 4561 10824 4565 10927 4610 10931 TIME...MOT...LOC 0014Z 262DEG 28KT 4580 10906 CJS
The Billings radar (KBLX), 89 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367626.